A new challenge for TikTok has been blamed for the death of a 1
Called the Benadryl Challenge, the app’s latest cleaning craze encourages participants to take excessive amounts of the allergy medication to give up the medication and get a tide that can lead to hallucinations.
Although it is not clear exactly how many Benadryl pills a teenager has taken to cause an overdose, the challenge usually requires users to take at least a dozen pills. Scott Schaefer, director of the Oklahoma Poison and Drug Information Center, told the Oklahoma Fox News KDVR that “the dose [that] can cause a hallucination is very close to the dose that can cause something potentially life-threatening. “
Click to expand
“High doses of Benadryl can cause seizures and especially heart problems,” he added. “The heart tends to go out of rhythm and not pump blood efficiently.”
In May, three teenagers living in Fort Worth, Texas, were taken to hospital after taking large amounts of Benadryl for the challenge. One of the teenagers, a 14-year-old girl, arrived at the hospital with a heart rate of 199 – significantly higher than the typical 60 to 100 beats per minute considered normal for her age group. The girl also had hallucinations and spoke in fractured sentences.
All three teenagers recovered, but each told medical professionals that they had taken the drug as part of the social media challenge.
“None of these patients are trying to harm themselves. They all said they saw videos on TikTok and were curious to try it,” said Amber Jason, a practicing nurse at Cook Children’s Medical Center, in a report published in the hospital blog.
A version of the generic drug diphenhydramine, Benadryl is a type of sedative antihistamine that is used to relieve allergy symptoms such as itchy eyes / nose / throat, rash, watery eyes, cough, sneezing and runny nose by blocking histamine, a natural substance. which the body produces in response to an allergic reaction. The oral medicine can also be used to treat hay fever and the common cold. Drowsiness is a common side effect, but too much of the drug can lead to a faster than normal heart rate, dry mouth and dry eyes, and in the most extreme cases can lead to seizures, coma or death.
Some tickers warn others not to take part in the challenge, noting the dangerous side effects it can cause. “DPH travel is ALWAYS bad travel. Please don’t try this and if you have, please don’t glorify it,” said one TikTok user.
Start your unlimited trial period for Newsweek
Video: Experts question effectiveness of COVID-19 plasma therapy (NBC News)
Click to expand